Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 155, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 24, 2001, 5:46 PM CDT for Walker County, Winston County, Alabama. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2001, 5:46 PM CDT (22:46 UTC)
- Expired
- May 24, 2001, 6:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Walker County, AL, Winston County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:09 PM CDT | Hail 2.5 | Jasper, AL | |
| May 24, 6:09 PM CDT | Thunderstorm Wind 55 E | Jasper, AL | |
| May 24, 6:10 PM CDT | Hail 1.75 | Double Spgs, AL | Quarter to golf ball size hail was observed in Double Springs and in a few others locations in Winston County. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 242247 SVRBHM ALC127-133-242315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 546 PM CDT THU MAY 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WALKER COUNTY IN ALABAMA SOUTHERN WINSTON COUNTY IN ALABAMA * UNTIL 615 PM CDT * AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF CARBON HILL...MOVING EAST AT 55 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...NAUVOO AND LYNN. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:13 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 24, 3:13 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 313 PM CDT THU MAY 24 2001 TWO AREAS OF CONVECTION DEVELOPING THIS AFTERNOON. A BROKEN LINE OF THUNDERSTORMS ACROSS MIDDLE TENNESSEE EXTENDING ALONG COLD FRONT... AND CONVECTION ACROSS CENTRAL ALABAMA FIRING IN A ZONE OF HIGHER INSTABILITY. AREAL COVERAGE SHOULD INCREASE REMAINDER OF THE AFTERNOON...AS ACTIVITY SURFACE HEATING INDUCED. STRONGEST STORMS SHOULD DEVELOP ACROSS CENTRAL ALABAMA IN ZONE OF HIGHER SURFACE TEMPS AND DEWPOINTS. SEVERE STORMS STILL A POSSIBILTY THROUGH THE EVENING HOURS AND WILL MENTION IN ZONE PACKAGE. PASSAGE OF COLD FRONT WILL BRING END TO RAIN...WITH FRONT EXPECTED TO BE NEAR MONTGOMERY BY 12 FRIDAY. UPPER LOW WILL BEGIN TO LOOP BACK NORTHWARD ON FRIDAY AND END UP OVER THE GREAT LAKES REGION THIS WEEKEND. UPPER LOW WILL REMAIN JUST FAR ENOUGH TO OUR NORTH TO KEEP ALABAMA IN DRY SLOT. ETA/AVN SHOWING SOME MOISTURE RETURN LATE SATURDAY NIGHT AND INTO SUNDAY. I WILL HOLD OFF INCLUDING POPS IN THIS FORECAST PACKAGE FOR WEEKEND PERIOD UNTIL MODELS GET A BETTER HANDLE ON TIMING AND AMOUNT OF MOISTURE WITH NEXT IMPULSE. HSV BB 054/071 049/075 055 58400 BHM BB 056/074 050/078 058 586-0 MGM EB 062/080 051/082 060 58620= .BHM...NONE.
In the hours before
Special weather statement, May 24, 1:28 PM CDT, 4 hours 18 minutes before
ALZ001>038-040>050-242133- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 128 PM CDT THU MAY 24 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT WILL MOVE SOUTHEASTWARD ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. DURING THE AFTERNOON HOURS. THIS COUPLED WITH SEVERAL WEAK UPPER LEVEL IMPULSES ALONG WITH VERY COLD TEMPERATURES ALOFT...WILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA. DUE TO THE COLD AIR ALOFT...SOME OF THE THUNDERSTORMS MAY PRODUCE HAIL...ALONG WITH THE POSSIBILITY OF DAMAGING WINDS. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THIS AFTERNOON THE LARGEST THREAT OF SEVERE WEATHER WILL EXTEND FROM A LINE FROM HAMILTON...TO CULLMAN...TO CENTRE...AND SOUTH...TO A LINE FROM LIVINGSTON...TO CALERA...TO HEFLIN. THE MAIN THREAT BEING STRONG DAMAGING WINDS AND HAIL. AS THE FRONT MOVES SOUTH TONIGHT...THE THREAT OF SEVERE WEATHER WILL INCREASE IN THE SOUTHERN PORTION OF THE COUNTY WARNING AREA. ONCE AGAIN THE STRONGEST STORM DAMAGE WILL BE ASSOCIATED WITH STRONG WINDS...AND HAIL. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
Special weather statement, May 24, 1:36 PM CDT, 4 hours 10 minutes before
ALZ001>038-040>050-242136- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 136 PM CDT THU MAY 24 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT WILL MOVE SOUTHEASTWARD ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. THIS COUPLED WITH SEVERAL WEAK UPPER LEVEL IMPULSES ALONG WITH VERY COLD TEMPERATURES ALOFT...WILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA. DUE TO THE COLD AIR ALOFT...SOME OF THE THUNDERSTORMS MAY PRODUCE HAIL...ALONG WITH THE POSSIBILITY OF STRONG DAMAGING WINDS. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THIS AFTERNOON THE LARGEST THREAT OF SEVERE WEATHER WILL EXTEND FROM A LINE FROM HAMILTON...TO CULLMAN...TO CENTRE...AND SOUTH...TO A LINE FROM LIVINGSTON...TO CALERA...TO HEFLIN. THE MAIN THREAT BEING STRONG DAMAGING WINDS AND HAIL. AS THE FRONT MOVES SOUTH TONIGHT...THE THREAT OF SEVERE WEATHER WILL INCREASE IN THE SOUTHERN PORTION OF THE COUNTY WARNING AREA. ONCE AGAIN THE STRONGEST STORM DAMAGE WILL BE ASSOCIATED WITH STRONG WINDS...AND HAIL. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:08 AM CDT | Severe Thunderstorm Warning | BMX | Franklin | 52 min |
| May 24, 2:20 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 55 min |
| May 24, 2:38 AM CDT | Severe Thunderstorm Warning | BMX | Lamar | 67 min |
| May 24, 2:55 AM CDT | Severe Thunderstorm Warning | BMX | Pickens | 65 min |
| May 24, 3:06 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 54 min |
| May 24, 4:25 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 35 min |
| May 24, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, DeKalb | 19 min |
| May 24, 4:47 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee | 43 min |
| May 24, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 15 min |
| May 24, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Cullman | 28 min |
| May 24, 5:21 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 24 min |
| May 24, 5:33 PM CDT | Tornado Warning | BMX | Jackson, Madison | 42 min |
| May 24, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 26 min |
| May 24, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 16 min |
| May 24, 6:07 PM CDT | Tornado Warning | BMX | Cullman, Walker | 23 min |
| May 24, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb, Jackson | 18 min |
| May 24, 6:25 PM CDT | Tornado Warning | BMX | Cullman | 35 min |
| May 24, 6:37 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 13 min |
| May 24, 6:39 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 21 min |
| May 24, 6:41 PM CDT | Tornado Warning | BMX | Blount | 49 min |
| May 24, 6:45 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 30 min |
| May 24, 6:46 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 24 min |
| May 24, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | Cullman, Morgan | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.